Skip to main content
Study

Supratherapeutic dosing of acetaminophen among hospitalized patients.

Zhou L, Maviglia SM, Mahoney LM, et al. Supratherapeutic dosing of acetaminophen among hospitalized patients. Arch Intern Med. 2012;172(22):1721-8.

Save
Print
December 5, 2012
Zhou L, Maviglia SM, Mahoney LM, et al. Arch Intern Med. 2012;172(22):1721-8.

Overdose of the commonly used over-the-counter analgesic acetaminophen can lead to serious liver toxicity. In the outpatient setting, unintentional acetaminophen overdose has been linked to poor health literacy and lack of standardization of medication instructions. This study of acetaminophen prescribing among inpatients at two academic medical centers found that 6.6% of patients received more than the recommended daily dose of the drug, with elderly patients and patients with preexisting liver disease being most vulnerable to dosing errors. The authors identified several other risk factors for errors, including use of scheduled around-the-clock dosing (instead of as-needed dosing) and prescribing of more than one acetaminophen-containing product. Notably, these errors occurred at hospitals with computerized provider order entry systems, and the authors note that existing clinical decision support systems lack the capability to warn clinicians when the maximum daily dose of a medication is about to be exceeded.

Save
Print
Cite
Citation

Zhou L, Maviglia SM, Mahoney LM, et al. Supratherapeutic dosing of acetaminophen among hospitalized patients. Arch Intern Med. 2012;172(22):1721-8.